South Carolina, 2003

Flash Flood in South Carolina, August 10, 2003

August 10, 2003 · NWS CAE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 10, 9:17 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 10, 9:17 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1017 AM EDT SUN AUG 10 2003

WILL SEND QUICK UPDATE TO ZONE FORECAST PACKAGE TO TAKE OUT
WORDING MAINLY THIS AFTERNOON. CAE 88D SHOWS CONVECTION ALREADY
POPPING UP. IT SHOULD PERSIST ON INTO THE AFTERNOON AS RUC MODEL
GIVING WEAK PVA OVER THE CAE CWA THROUGH 00Z. OTHERWISE...TEMPS
AND POPS STILL LOOK OK.

FCSTID =    7
CAE   88  70  89  71 /  40  30  30  30
AGS   88  69  89  70 /  40  30  30  30
SSC   88  70  89  71 /  40  30  30  30
OGB   88  70  89  71 /  40  30  30  30

.CAE...
GA...NONE.
SC...NONE.

TTH

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT SUN AUG 10 2003

SUBTLE CHANGES IN THE DAY TO DAY PATTERN. LONGWAVE TROUGH JUST TO
THE WEST WITH A SERIES OF SHORTWAVES CONTINUING TO ROTATE THROUGH
THE AREA NEXT 2 DAYS. UPPER PATTERN GRADUALLY CHANGES AS BASE OF THE
LONGWAVE TROUGH SHEARS AND CLOSES OFF THEN RETROGRADES SLOWLY TO THE
WEST. HOWEVER THE INFLUX OF GULF AND ATLANTIC MOISTURE CONTINUES FOR
A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF RAIN
WILL BE MAINLY IN THE AFTERNOON AND EARLY NIGHT DURING THE HIGHEST
INSTABILITY. DAYTIME TEMPERATURES WILL START OUT A TAD BELOW NORMAL
THEN RISE TO NORMAL BY MID WEEK AS 500 MILLIBAR HEIGHTS INCREASE
SLIGHTLY.

FIRE WEATHER FORECAST...MIXING HEIGHT 4000 FEET TODAY. TRANSPORT
WIND SSW 7 MPH.

FCSTID =   30
CAE   88  70  89  71 /  40  30  30  30
AGS   88  69  89  70 /  40  30  30  30
SSC   88  70  89  71 /  40  30  30  30
OGB   88  70  89  71 /  40  30  30  30

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Aug 10, 3:37 AM EST, 8 hours 53 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER. SEE
THE LATEST FLOOD STATEMENT ISSUED UNDER CAEFLSCAE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AWP

The radar

The Columbia radar (KCAE), 66 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Aiken

When
August 10, 12:30 PM EST to 1:45 PM EST
Where
Aiken County, Aiken
Reported by
LAW ENFORCEMENT
Coordinates
33.544, -81.635 (the zone’s center; the record gives no point)

Sheriff reported several streets flooded and closed in Aiken. Also, the exit 22 ramp on I-20 was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370917.